Show simple item record

dc.contributor.author Cullen, M. J. P.
dc.contributor.author Douglas, Robert J.
dc.date.accessioned 2008-12-05T10:04:46Z
dc.date.available 2008-12-05T10:04:46Z
dc.date.issued 2003-04
dc.identifier.citation Cullen , M J P & Douglas , R J 2003 , ' Large-Amplitude nonlinear stability results for atmospheric circulations ' Quarterly Journal of the Royal Meteorological Society , vol 129 , no. 591 , pp. 1969-1988 . , 10.1256/qj.01.196 en
dc.identifier.issn 1477-870X
dc.identifier.other PURE: 88577
dc.identifier.other dspace: 2160/1400
dc.identifier.uri http://hdl.handle.net/2160/1400
dc.description Douglas, Robert; Cullen, M.J.P., (2002) 'Large-Amplitude nonlinear stability results for atmospheric circulations', The Quarterly Journal of the Royal Meteorological Society 129 pp.1969-1988 RAE2008 en
dc.description.abstract It is shown how large-amplitude stability results for flows governed by potential-vorticity conservation can be obtained by geometric arguments using rearrangements of functions. The method allows for non-smooth solutions, and also gives a framework for the rigorous treatment of the effects of mixing by increasingly fine-scale filamentation. It is, thus, different from the energy-Casimir method. It is applied to the semi-geostrophic shear-flow problem in a channel, where the results can be compared with other methods. It is shown that, under the definitions used, there are no non-zonal nonlinearly-stable states in this problem. In the baroclinic case, it is shown how potential-vorticity conservation reduces the available energy for the transient flow. Copyright © 2003 Royal Meteorological Society en
dc.format.extent 20 en
dc.language.iso eng
dc.relation.ispartof Quarterly Journal of the Royal Meteorological Society en
dc.subject Hamiltonian en
dc.subject Potential vorticity en
dc.subject Rearrangements en
dc.title Large-Amplitude nonlinear stability results for atmospheric circulations en
dc.type Text en
dc.type.publicationtype Article (Journal) en
dc.identifier.doi http://dx.doi.org/10.1256/qj.01.196
dc.contributor.institution Institute of Mathematics & Physics (ADT) en
dc.contributor.institution Mathematical Modelling of Structures, Solids and Fluids en
dc.description.status Peer reviewed en


Files in this item

Files Size Format View

There are no files associated with this item.

This item appears in the following Collection(s)

Show simple item record

Search Cadair


Advanced Search

Browse

Statistics